Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 149, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 21, 2000, 5:00 PM MDT for Lea County, New Mexico; Andrews County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2000, 5:00 PM MDT (23:00 UTC)
- Expired
- Oct 21, 2000, 5:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Lea County, NM, Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 103 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 212301 SVRMAF NMC025-TXC003-212345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 600 PM CDT SAT OCT 21 2000 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LEA COUNTY IN NEW MEXICO WESTERN ANDREWS COUNTY IN TEXAS * UNTIL 645 PM CDT (545 PM MDT) * AT 455 PM MDT...A LAW ENFORCEMENT OFFICER REPORTED A SEVERE THUNDERSTORM 4 MILES EAST OF JAL...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... THE INTERSECTION OF SH 115 AND FM 181...FRANKEL CITY...ANDREWS... JAL AND EUNICE. HAILSTONES AS LARGE AS NICKLES HAVE BEEN REPORTED WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE IF TIME PERMITS. HAIL TO THE SIZE OF NICKLES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:00 PM MDT, 3 hours earlier.
Area forecast discussion, Oct 21, 2:00 PM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SAT OCT 21 2000 UPPER LOW OVER NORTHERN MEXICO CONTINUES TO EJECT RAPIDLY TO THE NORTH/NORTHEAST AS STRONG SHORTWAVE ENERGY DIVES DOWN THE BACK OF LONGWAVE TROUGH. A LITTLE CONVECTION FIRING JUST WEST OF JEFF DAVIS /PRESIDIO COUNTIES AND HEADING NORTHEAST INTO SAME. NOT MUCH ELSE GOING ON ACROSS CWA AS MAIN CONVECTION CONTINUES TO NORTH... NORTHWEST...AND EAST OF AREA. AS IS EXPECTED...MODELS HAVING DIFFICULTY WITH RECENT CUTOFF LOW... AND EXPECT PRETTY MUCH THE SAME WITH THE NEXT CUTOFF SINCE IT WILL RESIDE OVER DATA SPARSE INITIALIZATION AREA. THEREFORE...WILL ATTEMPT THIS FORECAST FROM CURRENT TRENDS ON WATER VAPOR IMAGERY THAN IN THE PLETHORA OF SOLUTIONS OFFERED BY VARIOUS MODELS. THINK THE BEST CHANCE OF PRECIPITATION TONIGHT WILL BE NORTHEAST OF CURRENT CONVECTION IN MEXICO/VAN HORN AREA AND WILL GO WITH LOW CHANCE THERE TONIGHT. BELIEVE THE CHANCE OF SHRA/TSRA WILL THEN DECREASE SIGNIFICANTLY ACROSS CWA THROUGH SUNDAY NIGHT AS CURRENT WAVE TRANSLATES NORTH OF THE AREA...SUBSEQUENT SHORTWAVE ENERGY EJECTS MAINLY WEST OF THIS AREA...AND DRIER MID AND UPPER LEVEL AIR WORKS INTO THE AREA FROM THE SOUTHWEST. EXCEPT FOR POSSIBLE WRAP AROUND MOISTURE FROM EXITING SHORTWAVE TONIGHT AND LOWER LEVEL MOISTURE FROM GULF...THINK WE WILL SEE A DECREASE IN CLOUD COVER SUNDAY AND SUNDAY NIGHT. THIS REASONING YIELDS AT OR SLIGHTLY BELOW THIS MORNING/S MINS FOR TONIGHT AND A LITTLE HIGHER MAXES AND LOWER MINS FOR SUNDAY AND SUNDAY NIGHT. CANNOT RULE OUT SHRA/TSRA SUNDAY AND SUNDAY NIGHT...SO WILL SHOTGUN SLIGHT CHANCE CWA-WIDE. THINK BETTER TROPICAL MOISTURE AND DECENT LOW LEVEL GULF MOISTURE WILL BE PULLED NORTH AHEAD OF SUBSEQUENT WAVE MONDAY/MONDAY NIGHT AND WILL GO WITH 20 PERCENT CHANCE MOST AREAS FOR THAT TIME FRAME. IN THE EXTENDED...A VARIETY OF SOLUTIONS ALSO AVAILABLE THROUGH SATURDAY. HAVE DECIDED TO GO WITH A DRIER AIR SCENARIO AFTER WEDNESDAY...AFTER CUTOFF TO BE...EJECTS NORTHEASTWARD TO THE NORTH OF THIS AREA. TRIED TO USE COMPROMISE OF ECMWF...MRF...AND NOGAPS TO TIME ONSET OF COOLER TEMPERATURES FROM THURSDAY AND AFTER. PRELIMS MAF 57/76/57/74 2112 LSA 53/73/51/73 4112 E41 58/75/59/73 2112 6R6 56/74/58/73 2112 MRF 48/72/47/69 3112 CNM 55/75/53/73 4112 .MAF... TX...NONE. NM...NONE. AKL
In the hours before
Special weather statement, Oct 21, 2:00 PM MDT, 3 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SAT OCT 21 2000 .SYNOPSIS... AN UPPER LEVEL STORM SYSTEM OVER NORTHERN MEXICO WILL MOVE NORTHEAST OVERNIGHT...PRODUCING A CHANCE OF SCATTERED THUNDERSTORMS INTO SUNDAY. A SECOND UPPER LEVEL LOW PRESSURE SYSTEM WILL DEVELOP OVER SOUTHERN CALIFORNIA TONIGHT AND WILL MOVE TOWARD WEST TEXAS ON MONDAY AND TUESDAY. .THREATS... THUNDERSTORMS... DUE TO WEAK WINDS IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE ...ANY STORMS THAT DEVELOP OVERNIGHT ARE EXPECTED REMAIN BELOW SEVERE LIMITS. A FEW STORMS THIS EVENING MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINS. SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in New Mexico, 2000Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.